Michigan, 2004

Hail in Michigan, May 8, 2004

May 8, 2004 · NWS GRR · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
$55,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 8, 3:02 AM EST, 5 hours 57 minutes earlier.

Area forecast discussion, May 8, 3:02 AM EST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
402 AM EDT SAT MAY 8 2004

.SHORT TERM...
AS HAS BEEN THE CASE NOW FOR THE PAST FEW DAYS...THE MAIN FOCUS OF
THE FORECAST REVOLVES AROUND THE FRONTAL POSITION NEAR THE REGION
AND THE RESULTING SHOWER AND THUNDERSTORM CHANCES THROUGH MON NIGHT.

LATEST REGIONAL RADAR IMAGERY SHOWS AN AREA OF SHOWERS AND
THUNDERSTORMS MOVING OVER THE NORTHERN HALF OF THE CWFA. ADDITIONAL
SHOWERS AND THUNDERSTORMS ARE DEVELOPING OUT TO THE WEST. THESE
AREAS OF PCPN ARE A RESULT OF BROAD RRQ UPPER DIVERGENCE OF AN UPPER
LEVEL JET NORTH OF THE AREA AND THE ASSOCIATED LLJ COMING OUT OF THE
PLAINS STATES. STRONG H850-700MB THETA-E ADVECTION IS NOTED AS A
RESULT OF THE LLJ ADVECTING THE WARM AND MOIST AIR OVER THE AREA.
THIS PCPN WILL AFFECT THE NRN HALF OF THE CWFA FOR THE MORNING
HOURS. AS A SFC WAVE PASSES THROUGH THE STATE AND THEN EAST THIS
AFTERNOON...THIS AXIS OF PCPN WILL BEGIN TO SHIFT TO OVER THE
SOUTHERN SECTION OF THE CWFA. WE WILL TAPER POPS FROM CATEGORICAL
NORTH TO SCT/CHC SOUTH THIS MORNING. THEN THIS AFTERNOON...WE WILL
TAPER THE POPS FROM LIKELY SOUTH TO CHC/SCT OVER THE NORTH. SOME
AREAS IN THE CENTRAL CWFA COULD SEE PCPN FOR A GOOD MAJORITY OF THE
DAY. HYDRO IS NOT A CONCERN AT THIS TIME DUE TO THE STEADY MOVEMENT
OF THE PCPN AND THE RECENT RELATIVELY DRY CONDITIONS. ALSO...THE
PCPN AXIS SHOULD FLUCTUATE ENOUGH TO KEEP ANY ONE AREA FROM GETTING
TOO MUCH RAIN. AS FAR AS SEVERE WX IS CONCERNED...HAIL AGAIN LOOKS
TO BE THE MAIN THREAT. IF THE SOUTH WARMS UP AND DESTABILIZES ENOUGH
BEFORE THE PCPN MOVES IN...WIND FIELDS BECOME A LITTLE MORE
FAVORABLE FOR THE POSSIBILITY OF SOME DAMAGING WINDS WITH CONVECTION
THIS AFTERNOON.

TEMPS WILL BE TRICKY AS A TIGHT GRADIENT IS EXPECTED TO BE
PRESENT OVER THE CWFA. HIGHS OVER THE NORTH WILL LIKELY ONLY REACH
THE UPPER 50S AND PLACES OVER THE SOUTH COULD HIT 70 WHERE MOST OF
THE PCPN WILL HOLD OFF UNTIL THIS AFTERNOON.

THE FRONT AND INSTABILITY AXIS WILL SHIFT SOUTH THIS EVENING INTO
THE OVERNIGHT HOURS. MOST OF THE CWFA WILL LIKELY STAY MOSTLY DRY A
GOOD PORTION OF THE NIGHT TONIGHT. THE FRONT WILL BEGIN TO MOVE
NORTH AGAIN LATE TONIGHT AND MID LEVEL THETA-E ADVECTION WILL AGAIN
BRING A CHC OF SOME SHOWERS AND THUNDERSTORMS LATE...ESPECIALLY TO
SOUTHERN AREAS. THE BEST CHC LOOKS TO REMAIN JUST SOUTH...SO WILL GO
SCT FOR THE SOUTH AND CHC FOR THE NRN 2/3RDS OF THE CWFA. LOWS WILL
RANGE FROM THE 40S UP NORTH TO LOW TO MID 50S OVER THE SOUTH.

THE FRONT WILL CONTINUE TO MOVE NORTH ON SUN...AND THE PCPN CHANCES
WILL ALSO CONTINUE TO BE POSSIBLE. WITH THE SMALL DETAILS
DETERMINING THE EXACT PLACEMENT OF THE FRONT...AND THE UNCERTAINTY
THAT STILL EXISTS...WE WILL CONTINUE WITH THE CHC/SCT SHOWERS AND
THUNDERSTORMS AND WILL NOT MAKE MAJOR ADJUSTMENTS TO THE TEMPS.

IT DOES LOOK AT THIS POINT THAT WE WILL GET INTO THE WARM SECTOR FOR
SUN THROUGH MON. TEMPS ON SUN WILL GET UP INTO THE 70S AT LEAST
WHERE THE WARM FRONT PASSES NORTH. MON SHOULD SEE TEMPS AGAIN IN THE
70S OR HIGHER IF WE SEE SUNSHINE. LOWS WILL BE IN THE 50S TO NEAR 60
SUN NIGHT. MOST OF THE PCPN SHOULD REMAIN NORTH OF THE AREA...BUT
SHOWERS AND THUNDERSTORMS CAN NOT BE RULED OUT. AS A COLD FRONT THEN
COMES INTO THE AREA MON OR MON DEPENDING ON THE MODEL...WE WILL
AGAIN SEE PCPN CHCS.

.LONG TERM...
PERSISTENT/STUBBORN WEST TO EAST FRONTAL BOUNDARY SHOULD STILL BE IN
THE VICINITY OF SW MI ON TUESDAY...SO WILL MAINTAIN THE THREAT OF
SHOWERS AND TSTMS. ON TUESDAY NIGHT AND WEDNESDAY...THIS BOUNDARY IS
PROGGED TO FINALLY LIFT NORTH OF THE AREA AS HEIGHTS RISE IN
RESPONSE TO THE BROAD LONGWAVE TROUGH DIGGING OUT WEST. THE MAIN
FOCUS FOR SHOWER AND THUNDERSTORM ACTIVITY ON WEDNESDAY AND THURSDAY
SHOULD BE WEST OF MICHIGAN CLOSER TO SURFACE COLD FRONT...AND THESE
LOOK LIKE PREDOMINATELY DRY AND WARM DAYS FOR SW MI. HOWEVER THE
LATEST GFS IS TRYING TO SUGGEST THAT A FEW ISOLATED/SCATTERED
SHOWERS/STORMS WILL STILL BE POSSIBLE WELL EAST OF THE COLD FRONT
DUE TO WEAK SHORTWAVES IN THE SW FLOW ALOFT INTERACTING WITH
AFTERNOON AND EVENING INSTABILITY IN THE WARM SECTOR. WITH A HIGH
AMPLITUDE RIDGE OVERHEAD AND H8 TEMPS OF 14 TO 16C...LOWER 80S
CERTAINLY APPEAR POSSIBLE ON WEDNESDAY AND THURSDAY. THE SURFACE
COLD FRONT IS CURRENTLY PROGGED TO COME THROUGH ON FRIDAY SO
SHOWER/TSTM CHANCES SHOULD INCREASE THEN AND TEMPS SHOULD COOL DOWN.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

NJJ MEADE
Hazardous weather outlook, May 8, 6:00 AM EST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
700 AM EDT SAT MAY 8 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-091000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
700 AM EDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE WEATHER EXISTS THIS AFTERNOON AND TONIGHT
SOUTH OF INTERSTATE 96. THE MAIN THREAT IS LARGE HAIL AND DAMAGING
WINDS...AND THE BEST TIME FOR SEVERE WEATHER IS AFTER 4 PM.

WIDESPREAD THUNDERSTORMS WILL AFFECT THE AREA NORTH OF INTERSTATE 96
THIS MORNING INTO EARLY AFTERNOON. THESE STORMS SHOULD REMAIN BELOW
SEVERE LIMITS...BUT WILL STILL CONTAIN DANGEROUS CLOUD TO GROUND
LIGHTNING STRIKES...LOCALLY HEAVY RAINFALL...AND SMALL HAIL AS THEY
MOVE EAST AT 40 MPH. THE STORMS NORTH OF INTERSTATE 96 ARE EXPECTED
TO DIMINISH THIS AFTERNOON.

MEANWHILE...A WARM FRONT WILL LIFT NORTH INTO EXTREME SOUTHERN LOWER
MICHIGAN THIS AFTERNOON...PROBABLY REACHING TO ABOUT INTERSTATE 94.
THIS FRONT MAY BECOME A FOCUS FOR STRONG TO SEVERE THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING AS TEMPERATURES RISE INTO THE
70S AND INSTABILITY INCREASES FROM KALAMAZOO TO JACKSON. STORM
MOVEMENT WILL BE EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ACTIVE FRONTAL BOUNDARY WILL REMAIN SITUATED OVER...OR NEAR...
SOUTHERN LOWER MICHIGAN SUNDAY THROUGH TUESDAY. THUNDERSTORMS WILL
CONTINUE TO BE POSSIBLE EACH DAY...WITH SEVERE WEATHER AND LOCALLY
HEAVY RAINFALL A PERSISTENT THREAT THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT...AND
WILL REMAIN POSSIBLE SUNDAY THROUGH TUESDAY AS WELL.

MEADE

The radar

The Grand Rapids radar (KGRR), 80 km away, was scanning. The volume nearest the first event began at 13:56 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Van Buren

When
May 8, 8:59 AM EST
Where
Van Buren County, Paw Paw
Measured
0.88 in hail
Property damage
$15,000
Crop damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.217, -85.883

A trained spotter reported three quarters inch diameter hail with a severe thunderstorm five miles west of Paw Paw.

Hail, Newaygo

When
May 8, 7:27 PM EST
Where
Newaygo County, Newaygo
Measured
1 in hail
Property damage
$20,000
Crop damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
43.417, -85.800

One inch diameter was reported in Newaygo by an emergency manager.

Hail, Newaygo

When
May 8, 8:40 PM EST to 8:55 PM EST
Where
Newaygo County, Newaygo
Measured
0.88 in hail
Property damage
$20,000
Crop damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.417, -85.800

Three quarters to seven eighths inch diameter hail was reported by law enforcement and the public from around ten miles east of Newaygo to Fremont.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401911, 5401912, 5401913.